Texas, 2024

Hail and Damaging Wind in Texas, May 3, 2024

May 3, 2024 · NWS MAF · 3 events in 2 counties and zones

An ejecting shortwave trough helped initiate thunderstorms along and east of the dryline during the afternoon. Several severe thunderstorms developed, primarily over portions of the northern Permian Basin and Lower Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An ejecting shortwave trough helped initiate thunderstorms along and east of the dryline during the afternoon. Several severe thunderstorms developed, primarily over portions of the northern Permian Basin and Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 12:02 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 3, 12:02 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
102 PM CDT Fri May 3 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 101 PM CDT Fri May 3 2024

WV imagery shows the upper trough persistently parked over
SoCal/Baja, leaving West Texas and Southeast New Mexico under
southwest flow aloft.  At the surface, a dryline extends from KTAT-
KINK-KFST-K6R6.  Td at KMAF @ 1430Z was 67F.  As such, the 12Z KMAF
RAOB came in w/4000 J/kg mucape, LI ~ -12, w/mesoanalysis suggesting
what little cap there is is either already gone or soon will be. mid-
lvl lapse rates are ~ 8.5 C/km, and environmental deep-layer shear
30kts.  Shear is forecast to increase through this afternoon, and
really ramp up tonight as the west coast trough begins moving east
and a 40+kt LLJ ramps up after sundown. Needless to say, a
continuing supercell threat is on tap for this afternoon/tonight
along the dryline and last night's boundary that moved in from the
northeast. We'll be throwing another balloon up at 18Z to further
monitor the situation.  S strong LLJ overnight and cloud cover will
keep lows 5-7F above normal.

Saturday, the west coast trough is forecast to be over southeast
Arizona at 12Z-18Z, and arrive in West Texas 21-00Z.  At the
surface, a boundary from tonight's convection is expected to shove
the dryline to the western border of the CWA, while a front pushes
into the northeast by late morning, putting practically the whole of
West Texas and Southeast New Mexico in the warm sector.  Deep-layer
shear increases to 30-40 kts, stretching out the hodographs, and
lapse rates approach 10 C/km in the west near the dryline.
Convection looks to get going earlier and farther west than any
event yet this spring, and more widespread as well.  The only
promising detail is that forecast soundings saturate quite a bit by
00Z Sunday, w/PWATS at KMAF ramping up to over 1.5", which is about
2.5 std devs above the normal of 0.60".  So perhaps some areas west
of the Pecos, that really need it, may see a little relief.  The
other edge of that sword will be lightning-induced fire starts.  The
front will bring in cooler temperatures, and expected cloud
cover/convection should keep highs right around normal.

This activity could continue well into Saturday night.  As the front
settles in and instability decreases, there's indications this may
transition to a heavy rain scenario, w/maybe even a little training
along the front as it moves south.  Lows will remain above normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 101 PM CDT Fri May 3 2024

Things begin to quiet down after an active day on Saturday for your
Sunday. Any thunderstorms that may be lingering across the eastern
and southeastern portions of the region should continue to weaken
and slide off to the southeast through the morning hours. The
combination of cloud cover and a convectively worked over airmass
may limit further thunderstorm activity through the late morning and
afternoon on top of resulting in slightly cooler temperatures.
Filtered sunshine should still allow for upper 70s and even 80s
across the bulk of the area but any 90s are confined to the Rio
Grande Valley. Though large scale support is expected to be waning
as we transition to the backside of a departing trough, daytime
heating may still result in enough destabilization along and east of
the dryline for scattered thunderstorms during the afternoon. The
best chance of any additional thunderstorms will be focused across
the eastern third of the region. Overnight temperatures remain mild
in the 50s and 60s as the dryline sloshes back west, ushering in
greater dewpoints.

A relatively benign pattern takes over by the start of the new week.
A large negatively-tilted trough is forecast to be lifting into the
central and northern Great Plains on Monday. This acts to mix the
dryline all the way east of the region, meaning we are warm and dry.
This allows temperatures to quickly climb back into the 90s for the
majority of locations. At night it remains warm but not as muggy
with the dryline staying east. It should be slightly cooler further
west behind the dryline. Tuesday and Wednesday see a similar
forecast as Monday, albeit with slowly warming temperatures each day
as quasi-zonal flow is maintained over the southern Great Plains.
The next potential change in the forecast may not arrive until late
in the week. A large positively-tilted trough axis appears to take
shape from the Great Lakes to central Rocky Mountains. This may be
enough to push a cold front south through portions of the area
beginning sometime Thursday bringing cooler weather for some,
especially on Friday. At this time, the dryline remains to the east
and little moisture is expected behind the cold front. This means
all of next week may be dry...

Enjoy any rain while it lasts!

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1150 AM CDT Fri May 3 2024

Expect convective temps to be reached by, if not shortly after,
issuance time, with low bases, everywhere but KCNM. Convection
will be possible this afternoon/tonight, but chances are too low
for a mention attm. Return flow will remain slightly elevated
overnight due to a LLJ developing, w/MVFR stratus expected after
12Z all sites except KCNM. This will persist through the end of
the forecast period.

&&

.FIRE WEATHER...
Issued at 101 PM CDT Fri May 3 2024

A Fire Danger Statement remains in effect through this evening for
southeast New Mexico and the Guadalupe Mountains. A passing
disturbance this afternoon is causing relatively breezy conditions
over the critically dry airmass behind the dryline in an area of
ERCs exceeding the 90th percentile. Saturday should be very similar
to today, though moisture and rainfall potential is expected to be
pushed further west, limiting any fire weather concerns to the
westernmost areas where elevated conditions are maintained behind
the dryline. Sunday it continues to be dry behind the dryline from
the western foothills to the Big Bend where locally elevated to near-
critical fire weather may continue to be possible.

Fire weather concerns ramp up into next week. A stronger trough
passes to our north on Monday. This not only pushes the dryline east
of the entire area meaning critical relative humidity for almost
everyone, but winds are going to increase, especially across
southeast Mexico and the higher terrain. Given the lack of rain and
critically dry fuels out west, widespread critical fire weather is
anticipated. Further to the east, while it remains dry, recent
rainfall and better moisture return should limit fire potential.
This trend continues Tuesday and Wednesday, though winds will
slacken some, perhaps resulting in more localized critical
conditions. A cold front is set to arrive by late week and may
temporarily limit fire weather across much of the region.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               60  81  59  77 /  40  70  80  30
Carlsbad                 58  87  59  88 /   0  20  40   0
Dryden                   66  87  65  84 /  20  30  60  30
Fort Stockton            63  90  62  85 /  20  40  60  20
Guadalupe Pass           57  81  57  82 /   0  10  20   0
Hobbs                    57  82  56  81 /  10  50  60  10
Marfa                    50  88  51  87 /  10  10  20  10
Midland Intl Airport     61  82  60  79 /  20  60  80  20
Odessa                   62  83  61  79 /  20  60  70  20
Wink                     61  90  62  87 /  10  40  60  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....91
AVIATION...44
Hazardous weather outlook, May 3, 2:33 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 PM CDT Fri May 3 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 PM CDT Fri May 3 2024 /233 PM MDT Fri May 3 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Tornado Watch is in effect through 10 PM CDT this evening for
Borden, Dawson, Glasscock, Howard, Mitchell, and Scurry Counties.

A Severe Thunderstorm Watch is in effect until 10 PM CDT this evening
for Brewster, Crane, Ector, Martin, Midland, Pecos, Reagan, Terrell,
and Upton Counties. Large hail to 3.5 inches, damaging wind gusts to
70 mph, and a tornado or two are possible.

There is a medium chance (40-70%) of severe thunderstorms across the
central and eastern Permian Basin surrounded by a low chance
(10-40%) of severe thunderstorms from the western Permian Basin to
Lower Trans Pecos. The main threat is very large hail as well as the
threat of damaging winds and a tornado or two.

A Rangeland Fire Danger Statement remains in effect through this
evening for the Sacramento Foothills, Southeast New Mexico Plains,
Guadalupe Mountains, and eastern Culberson County in West Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread thunderstorms are possible Saturday afternoon and night
with the threat of very heavy rainfall and the potential for flash
flooding. In addition, a medium chance (40-70%) of severe
thunderstorms is possible across the entire Permian Basin and
vicinity. The main threats will be very large hail and a few
tornadoes. Damaging winds remain possible as well.

Near critical fire weather conditions over Southeast New Mexico and
portions of West Texas are forecast this weekend. Critical fire
weather is expected next week across western portions of the area.

High winds are possible much of next week across the Guadalupe and
Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The Lubbock radar (KLBB), 102 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Borden

When
May 3, 2:45 PM CST to 2:50 PM CST
Where
Borden County, 15.72 mi ENE of Gail
Measured
2 in hail
Reported by
Public
Coordinates
32.890, -101.200

Hail, Scurry

When
May 3, 2:45 PM CST to 2:50 PM CST
Where
Scurry County, 0.69 mi N of Fluvanna
Measured
2.75 in hail
Reported by
Public
Coordinates
32.890, -101.150

Thunderstorm Wind, Borden

When
May 3, 2:45 PM CST to 2:50 PM CST
Where
Borden County, 16.09 mi NE of Gail
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.900, -101.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175795, 1175796, 1175797.